Ferrybridge Medical Centre

8-10 High Street, Ferrybridge, West Yorkshire, WF11 8NQ

Health Information

Dealing with Hypoglycaemia (Low Blood Sugar)

Dealing with Hypoglycaemia (Low Blood Sugar)

SJA Logo Small

This leaflet is created from first aid advice provided by St John Ambulance, the nation's leading first aid charity. This advice is no substitute for first aid training - find a training course near you.

Too much insulin can cause low blood sugar or hypoglycaemia (hypo).

This often happens when someone with diabetes misses a meal or does too much exercise. It can also happen after someone has had an epileptic seizure or has been binge drinking.

If someone knows they are diabetic, they may recognise the start of a hypo attack, but without help they may quickly become weak and unresponsive.

  • Weakness, faintness or hunger.
  • Confusion and irrational behaviour.
  • Sweating with cold, clammy skin.
  • Rapid pulse.
  • Trembling.
  • Deteriorating level of response.
  • Medical warning bracelet or necklace and glucose gel or sweets.
  • Medication such as an insulin pen or tablets and a glucose testing kit.
  • Help them sit down. If they have their own glucose gel, help them take it. If not, you need to give them something sugary like fruit juice, a fizzy drink, two teaspoons of sugar, or sugary sweets.
  • If they improve quickly, give them more sugary food or drink and let them rest. If they have their glucose testing kit with them, help them use it to check their glucose level. Stay with them until they feel completely better.
  • If they do not improve quickly, look for any other causes and then call 999 or 112 for medical help.
  • While waiting, keep checking their responsiveness, breathing and pulse.

If you're not sure whether someone has high or low blood sugar, give them something sugary anyway, as this will quickly relieve low blood sugar and is unlikely to do harm in cases of high blood sugar.

If they don't improve quickly, call 999 or 112 for medical help.

If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who's become unresponsive.

Note: these hints are no substitute for thorough knowledge of first aid. St John Ambulance holds first aid courses throughout the country.

Adapted from the St John Ambulance leaflet: diabetic emergency. Copyright for this leaflet is with St John Ambulance.

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but makes no warranty as to its accuracy. Consult a doctor or other healthcare professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
St John Ambulance
Current Version:
St John Ambulance
Peer Reviewer:
St John Ambulance
Document ID:
28679 (v2)
Last Checked:
21/11/2016
Next Review:
21/11/2019